Agnus castus and thyroid levels?

I've decided to try agnus castus for PCOS and I when I asked in Holland and Barrett the lady said it's ok to take whilst on Levo (I'm having it with lunch and dinner anyway) but I just wondered if anyone knows if the effects of AC can alter thyroid levels? Having only just got my thyroid levels stable I wouldn't want to mess them up again!

Many thanks,


18 Replies

  • Hi Emma

    Sorry you have no replies - it may be that the Question was missed, or it may just be that no one has personal experience of this.

    Hopefully, someone will pick this up from Latest Activity and be able to help!



  • Hi Emma,

    I started taking AC a few weeks ago and it doesn't seem to be affecting my thyroxine but I take it before bed. I'm going for a blood test next week so will know for sure then if it's had any affect on my levels.

    Mandy :)

  • Hi Mandy, I hope you don't mind me asking but I just wondered if you'd had your blood test results back yet and if so whether they're ok? I feel quite tired this week, probably being paranoid but wondered if it could be the AC. Thanks, Emma x

  • Hi Emma, I only got my blood test this morning so I'm hoping by early next week I'll have the results. I'll let you know as soon as I get them x

  • Thank you, that would be really helpful. I hope you're feeling well and the results are good x

  • Hi Emma, sorry it took so long to get back to you! My results came back yesterday and are still good so the AC hasn't affected my levels!! x

  • Hi Mandy, that's great! Thanks for letting me know. Do you feel like it's working for you? E x

  • Hi Emma, I definitely think it's worked for me!! I don't have PCOS but I was taking it to increase the length of my luteal phase and I'm actually really surprised at how well it has worked (especially since I've only been on it for such a short time). I have another friend who takes it to regulate her cycle (but she doesn't have a thyroid issue) and she thinks it's working well for her too. I hope it works for you x

  • Thank you very much for sharing your experience, I will carry on with it and hopefully ladies' week will make an appearance - it's been a year!! X

  • hi Emma - I tried agnus castus many years ago and it didn't make much difference. A couple of years ago i read about natural progesterone cream and tried that and it made a world of difference. I tried Natpro and serenity and the Natpro one worked best. If you google the name there is a website in US with a lot of info and another one for the UK where a lady has taken up the distribution rights for UK and where I get my supply from but the website is not very informative. It may be worth a try

  • Many thanks for the replies. I think I will give the AC a try for a couple of months at least (assuming my thyroid continues to behave!) and if it doesn't work I will look into the cream. My GP has suggested metformin but I wanted to try something more natural first.

  • Agnus castus tincture 10drops twice a day is fine with levo

    however you may need other herbal meds too for pcos

    give agnus castus 3 months and ifvthat fails to have effect find a good medical herbalist

    i do know of one in brighton

    best and cheapest source of agnus castus tincture is

  • Thank you for the advice, I've got the capsules at the moment. I've made an appointment to see a naturopath in mid-feb so will see what she recommends too.

  • I'm just posting a reply to my post from earlier this year in case it helps anyone else on here or elsewhere. I started taking 1600mg of Agnus Castus in January, and it definitely helped reduce the mild acne I had, and possibly reduced hair issues a little though not massively. However, it has never made me have a period. H&B stopped selling the product I was taking, so in April I got some tablets from a herbal store, which were 1000mg each. I took two of these a day from April to June, and during that time I put on half a stone, and started to get a few hypo symptoms such as digestive issues and a patch of eczema on my leg that I always get when things aren't right. I was convinced that it was making me hypo, despite also having palpitations and chest pain, particularly when exercising. A blood test showed my TSH to be 0.09, and I also had a low white blood cell count.

    My doc advised that I reduce my levo from 75mcg to 50mcg, but I also reduced the AC from 2000mg to 1000mg at the same time. Within two weeks, I had lost the half a stone (although 2 months later I have more spots!) and the chest pain/pals had gone. But after 4 weeks I started to feel rather spaced out and tired, so I upped the levo again. Since then, I've been taking 1000mg of AC with 75mcg of levo. A blood test last week showed TSH is now 0.06 and T4 is 18.6, and white blood cell count still low. For the last two or three weeks I have been feeling tired again, and having digestive troubles (although no other symptoms) so I have decided to quit the AC altogether and see where I am at in a few weeks.

    I know that the two have interacted, so I think I need to try and reduce the variables for now to try and get back to feeling ok. I'm a little worried that stopping the AC might make me feel worse or cause a major spot outbreak, but only time will tell!

    I am writing this really because I struggled to find much information about thyroid and AC, so I hope if someone else googles it this will help a bit.


  • Hi Emma,

    I am so glad that I fount your post!

    I came off the contraceptive pill in August and started taking AC to make sure my hormones were balanced. In December I was told I had an underactive thyroid, polycystic ovaries and low vitamin D levels. I stopped taking AC on December 15th just because I had a really bad chest infection and felt horrid and haven't taken it since. My acne is horrendous! all over my chest and back and the bottom half of my face (chin, side of jaw).

    my doctor initially said my thyroid levels are not that bad so he would not put me on medicine but my weight gain and feeling tired all the time is so bad. I have another blood test next week to see if my levels have changed since not being on the AC.

    how have things been for you? did you start to feel better without the AC or

    lose more weight?

    Like yourself I prefer herbal remedies (hence coming off the pill) but I just don't know what to do in order to shift this weight. many people have commented on my post stating that if you exercise you deplete your T3 which is the active hormone you need in ALL your cells.

    do you have any advice?


  • Hi there, I'm sorry to hear you're having some of the same issues I've had. It was mid-October when I stopped the AC, and a couple of weeks later I also reduced my levo from 75mcg to 75/50 on alternate days. I decided to do this because my TSH was still v low, and I was quite anxious and also getting a bit too thin. I had my TSH checked just before Xmas and it was 1.3. I've put on 3lb but I needed to gain a bit, and that does include Xmas eating! I am feeling good now, and my skin is actually better than it was a few months ago - that could be because my thyroid is happier, and I have also discovered a product called La Roche Posay Effaclar Duo which you can get from Boots and works really well on acne. I still haven't had a period (2 years!) but I have decided to give myself a break from worrying about it as I was focusing on my health so much it was really doing me no good. I have now just accepted that I have PCOS, and when we want to try for a baby we will need help.

    I do quite a lot of exercise, and I feel good for it. I have heard people say it depletes T3 but I just go by how I feel really. I know what it's like when you feel too tired to bother though, that's how I felt before I started on levo.

    Have you had a period since stopping the pill? What were your thyroid levels when you were told you were underactive but not requiring treatment? I got told that too initially, my TSH was 4.6 which I now know was way too high for me to feel well. I hope your next blood test will mean you can start being treated with levo, if that's what you need.

    I do think that AC is quite potent, more than I realised when I self-prescribed it! So if you are going to take it I would recommend getting advice from a herbalist on dose etc. But, if you are prescribed levo, I would also recommend giving that a go for a few months before trying anything else, or you won't know what's helping or not helping. I've tried various different vitamins, supplements etc and I was driving myself mad trying to work out what was doing what!

    I hope some of the above is useful, but please let me know if there's anything else you want to know.

    Emma x

  • Hi Emma,

    My periods are fine! My levels were checked in December and my TSH is 6.1.

    I have my blood test again on Thursday and will be speaking to the doctor because I am pretty sure from reading post that 6.1 is too high.

    Thanks for the recommendation on the cream! Will give it a go.


  • Hi there, in my opinion 6.1 is definitely too high - I feel rubbish if mine's over 2, although it's about FT4 and FT3 levels as well (hard to get those tested though) so if it's still around there then I hope your doc starts you on some thyroxine. Good luck, let me know how you get on x

You may also like...